Study: Common HIV Drug May Boost Suicide Risk
Patients taking efavirenz should be assessed for depression, researchers say
Of nine recorded suicides, eight were in the efavirenz group, the investigators found. But the researchers didn't prove that efavirenz causes suicidal behavior, they only found an association between the two.
Based on the findings, Eron and his colleagues said patients and physicians would be well-advised to consider the increase in suicide risk when deciding whether or not to begin or continue a treatment containing efavirenz.
"In settings where alternative therapies are not available, the benefits of efavirenz-based therapy with management of depression will usually outweigh the risks of no treatment, especially for people with low CD4 cell counts," he said. Declining CD4 cell counts indicate the immune system is weakening.
However, "good alternatives to efavirenz exist for patients who may need to start, or to switch to, another therapy," Eron added.
Dr. Jeffrey Laurence, senior scientific consultant for programs at the AIDS research advocacy organization amfAR in New York City, agreed.
"This is certainly a very powerful HIV drug, and it's been the backbone of a one-pill-a-day treatment, which is very popular, particularly among newly diagnosed patients," Laurence said.
"But since it was first approved it's been known that it provokes all sorts of psychiatric manifestations, particularly nightmares," he added.
Other effective treatments for the AIDS-causing virus exist, including pills that can be taken in a similar one-a-day fashion, he said.
"The message here is that if you have a history of psychiatric problems -- certainly of suicidal ideation -- and if you find yourself taking this pill and these kinds of thoughts don't go away in a matter of weeks, then it's time to think about taking a different medication," Laurence said.